LAS VEGAS – Many potential but rare side effects, primarily arrhythmias, can occur from taking antipsychotics, according to Carrie L. Ernst, MD.
Risk factors for QT prolongation and torsades de pointes (TdP) include medications such as antiarrhythmics, many antibiotics such as macrolides and quinolones, antifungals, antiemetics, antimalarials, methadone, and antipsychotics and other psychotropics. Other risk factors include cardiac disease, electrolyte abnormalities, being female, age 65 and older, being on another medication that inhibits metabolism of the drug, genetic predisposition to prolonged QT, and impaired liver function.
All antipsychotics can cause an increase in the QT interval and can cause TdP, although some likely confer a greater risk than others. “It’s most likely not an idiosyncratic effect but rather a dose-related effect,” she said. “So the higher the dose, the more the risk.” There are some data suggesting that phenothiazines, particularly thioridazine, seem to present the greatest risk for prolonging the QTc interval., but IV haloperidol has been linked to prolonged QTc and TdP. “It’s difficult to know whether that’s the impact of the drug or a reflection of the fact that patients on IV haloperidol are usually medically complicated patients,” Dr. Ernst noted. “Unfortunately, there is limited direct comparison data between agents. Atypicals are only implicated in TdP in rare case reports, and there is less available data for the newest atypicals.”